Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 279, NWS Memphis, TN

June 11, 20127 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 11, 2012, 5:12 PM CDT for 7 counties in Mississippi. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2012, 5:12 PM CDT (22:12 UTC)
Expired
Jun 11, 2012, 6:00 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Alcorn County, MS, Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:21 PM CDTTSTM WND DMG5 Ne Saltillo, MSNUMEROUS TREES DOWN ON NATCHEZ TRACE PKY BETWEEN 273-278 MILE MARKERS
Jun 11, 5:30 PM CDTTSTM WND DMGBelmont, MSHUGE TREES DOWN IN BELMONT. A CARPORT AND TWO CARS WERE CRUSHED BY FALLING TREES. REPORT RELAYED FROM NWS JACKSON.
Jun 11, 5:45 PM CDTTSTM WND DMGMooreville, MSROOF BLOWN OFF HOUSE IN MOOREVILLE... DAMAGE WIDESPREAD TROUGHOUT LEE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2451 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS54 KMEG 112212
SVRMEG
MSC003-057-081-115-117-141-145-112300-
/O.NEW.KMEG.SV.W.0279.120611T2212Z-120611T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS IN EXCESS
  OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  THRASHERS TO NEW HARMONY...OR ALONG A LINE EXTENDING FROM 10 MILES
  EAST OF BOONEVILLE TO 7 MILES NORTH OF TRACE STATE PARK...AND
  MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWYN...
  BOONEVILLE...FULTON...TUPELO...VERONA...TISHOMINGO STATE PARK AND
  TOMBIGBEE STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
PRENTISS AND TIPPAH COUNTIES. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS!

&&

LAT...LON 3428 8817 3409 8849 3409 8872 3439 8902
      3482 8839 3475 8810
TIME...MOT...LOC 2212Z 314DEG 34KT 3469 8838 3435 8890

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:20 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 11, 3:20 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT MON JUN 11 2012

.DISCUSSION...

A SEVERE FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM (MCS)
CURRENTLY ACROSS NORTHWEST TENNESSEE INTO EASTERN ARKANSAS WILL
CONTINUE TO RACE SOUTHEASTWARD THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING HOURS. THIS LINE HAS HAD A HISTORY OF WIND
DAMAGE AND THE PRE-CONVECTIVE ENVIRONMENT REMAIN FAVORABLE FOR
CONTINUED WIND DAMAGE WITH MLCAPES IN EXCESS OF 4000 J/KG. THIS
MCS CONTINUES TO MOVE ALONG THE NORTHEAST PERIPHERY OF STRONGER
CAPPING/EML OVER THE ARKLATEX REGION. THIS LINE OF SEVERE
THUNDERSTORMS SHOULD MOVE THROUGH THE REMAINDER OF THE FORECAST
AREA THROUGH THE EVENING.

LATER TONIGHT...THE FORECAST BECOMES MORE UNCERTAIN AS THE
ATMOSPHERE WILL INITIALLY BE WORKED OVER FROM THIS AFTERNOONS MCS.
THE CONVECTIVE OUTFLOW BOUNDARY SLOWS QUITE A BIT ACROSS NORTH-
CENTRAL ARKANSAS AND THIS AREA MAY BE PRIMED FOR REDEVELOPMENT
LATER THIS EVENING...WITH THE ATMOSPHERE POTENTIALLY RELOADING
ACROSS SOUTHWESTERN PORTIONS OF THE AREA. LATEST MODEL GUIDANCE
HINTS AT THIS OCCURENCE...BUT TIMING CONTINUES TO BE A PROBLEM AS
LATEST HRRR IS FASTER WITH MOST CONVECTION PRIOR TO 06Z AND ALL
OTHER MODEL GUIDANCE NOW SLOWER AND LINGERING CONVECTION THROUGH
THE NIGHT OVER THESE LOCATIONS. PLAN TO CARRY LIKELY POPS OVER THE
SOUTH AND WEST AFTER 06Z AND WILL MAINTAIN A SEVERE THREAT FOR
DAMAGING WINDS AND LARGE HAIL.

OVERNIGHT ACTIVITY SHOULD WANE LATE TONIGHT WITH SCATTERED
THUNDERSTORM REDEVELOPMENT POSSIBLE ALONG A SOUTHWARD MOVING COLD
FRONT ALONG THE I-40 CORRIDOR BY MID MORNING. THIS FRONT WILL
CONTINUE TO DROP SOUTH THROUGH EASTERN ARKANSAS AND NORTHERN
MISSISSIPPI BY AFTERNOON WITH THUNDERSTORM ACTIVITY BECOMING MORE
NUMEROUS IN COVERAGE. THE ATMOSPHERE WILL AGAIN DESTABILIZE OVER
THE SOUTHERN HALF OF THE AREA WITH STRONG TO POTENTIALLY SEVERE
STORMS AGAIN POSSIBLE.

THE COLD FRONT WILL MOVE THROUGH THE MID SOUTH BY TUESDAY NIGHT
WITH SURFACE HIGH PRESSURE BUILDING OVER THE AREA. THE FRONT
SHOULD STALL ACROSS CENTRAL MISSISSIPPI AS UPPER LEVEL HEIGHTS
RISE. DRY AND VERY WARM WEATHER CAN BE EXPECTED WEDNESDAY THROUGH
FRIDAY MORNING. THE FRONT WILL RETURN BACK TO THE NORTH AS A WARM
FRONT BY FRIDAY ALLOWING FOR A DEEP TROPICAL MOISTURE TO ADVANCE
BACK INTO THE MID SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE DURING PEAK HEATING ON BOTH FRIDAY AND SATURDAY.
A DRIER AIRMASS WILL WORK INTO THE AREA BY SUNDAY HELPING TO LIMIT
DIURNAL CONVECTION. TEMPERATURES WILL REMAIN SEASONALLY WARM WITH
INCREASING HUMIDITY LEVELS THROUGH THE END OF THE EXTENDED
FORECAST PERIOD.

JLH

&&

.AVIATION...

18Z TAF SET

CONVECTIVE COMPLEX IS SET TO SWEEP THROUGH THE MIDSOUTH THIS
AFTERNOON AND EARLY THIS EVENING. THIS IS CORROBORATED WELL BY THE
LATEST HRRR RUN. HAVE TIMED TEMPO GROUPS AT ALL SITES. EXPECT A
FEW QUIET HOURS AFTER THE PASSAGE OF THE FIRST ROUND OF TSRAS.
EXPECT REDEVELOPMENT TO OCCUR OVERNIGHT AS THE FRONT MOVES INTO
THE REGION. KEPT A VCTS GOING FOR NOW SINCE IT IS DIFFICULT TO
TIME THIS MESOSCALE ACTIVITY BEYOND A FEW HOURS. EXPECT SSW WINDS
AT 8-10 KTS THIS AFTERNOON. AS THE COMPLEX MOVES THROUGH WINDS
SHOULD SHARPLY SHIFT TO THE NORTH AND GUST. ADDED A WIND GROUP TO
KJBR IN ANTICIPATION OF THIS. NOT CONFIDENT ENOUGH AT THE OTHER
3 SITES TO ADD THIS YET. EXPECT WINDS TO BACK AFTER THE COMPLEX
MOVES THROUGH AND THEN EVENTUALLY RETURN TO LIGHT SOUTHERLY
OVERNIGHT. THE FRONT WILL PASS THROUGH EARLY TUESDAY AND WINDS
WILL SHIFT TO THE NORTH AT 8-10 KTS.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  88  66  87 /  80  40  10  10
MKL  69  86  60  84 /  70  30  10  10
JBR  68  88  63  86 /  50  20  10  10
TUP  71  90  67  90 /  90  60  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 11, 4:01 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT MON JUN 11 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-122315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
401 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN
PORTIONS OF WEST TENNESSEE...EASTERN ARKANSAS...AND ALL OF NORTH
MISSISSIPPI THROUGH THIS EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY THREATS. THERE IS SOME POTENTIAL FOR WINDS IN
EXCESS OF 80 MPH WITH THE MOST INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI
AND EASTERN ARKANSAS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS PORTIONS OF THE MID
SOUTH THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO
REPORT ANY WIND DAMAGE...INCLUDING TREES OR POWER LINES DOWN AND
ANY STRUCTURAL DAMAGE...OR HAIL LARGER THAN QUARTER SIZE TO THE
NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Local storm report, Jun 11, 5:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     GERMANTOWN              35.09N 89.79W
06/11/2012                   SHELBY             TN   PUBLIC

            LARGE TREE DOWN IN FOX MEADOWS GOLF COURSE NEAR CLARK RD

&&

JPM
Local storm report, Jun 11, 5:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     RIPLEY                  34.73N 88.94W
06/11/2012                   TIPPAH             MS   TRAINED SPOTTER

            NUMEROUS TREES DOWN COUNTY WIDE. LARGE TREE REPORTED ON A
            MANUFACTURED HOME. ESTIMATED GUST OF 70 MPH.

&&

RRH
Local storm report, Jun 11, 5:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      MIDTOWN MEMPHIS         35.13N 89.98W
06/11/2012                   SHELBY             TN   TRAINED SPOTTER

            2 FEET DEEP WATER REPORTED ON MT MORIAH RD

&&

JPM
Local storm report, Jun 11, 5:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     SAVANNAH                35.22N 88.24W
06/11/2012                   HARDIN             TN   TRAINED SPOTTER

            VINYL SIDING RIPPED OFF HOUSE... DAMAMGED SHINGLES...
            NIXON AREA

&&

JPM
Local storm report, Jun 11, 5:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     MARTIN                  36.34N 88.86W
06/11/2012                   WEAKLEY            TN   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN ACROSS THE TOWN. ADDITIONAL HOUSE OR
            TWO WITH TREES OR LIMBS DOWN ON THEM.

&&

RRH
Local storm report, Jun 11, 5:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     MARTIN                  36.34N 88.86W
06/11/2012                   WEAKLEY            TN   FIRE DEPT/RESCUE

            NUMEROUS TREES AND POWERLINES DOWN ACROSS THE TOWN.

            ADDITIONAL HOUSE OR TWO WITH TREES OR LIMBS DOWN ON THEM.

&&

RRH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:25 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate50 min
Jun 11, 3:55 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah, Tishomingo65 min
Jun 11, 3:57 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, DeSoto, Lafayette, Marshall, Panola and 3 more48 min
Jun 11, 4:35 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Lafayette, Lee, Marshall, Pontotoc and 4 more40 min
Jun 11, 4:45 PM CDTSevere Thunderstorm WarningMEGTunica45 min
Jun 11, 4:49 PM CDTFlash Flood WarningMEGCoahoma, Tunica116 min
Jun 11, 4:53 PM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall87 min
Jun 11, 4:56 PM CDTFlash Flood WarningMEGAlcorn, Benton, Itawamba, Lee, Pontotoc, Prentiss and 3 more2 hr
Jun 11, 4:56 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo49 min
Jun 11, 5:08 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman52 min
Jun 11, 5:33 PM CDTTornado WarningMEGItawamba, Tishomingo12 min
Jun 11, 5:40 PM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha3 hr
Jun 11, 5:41 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe64 min
Jun 11, 5:43 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.